Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

May 20, 2000Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2000, 7:59 PM EDT for Pittsylvania County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2000, 7:59 PM EDT (23:59 UTC)
Expired
May 20, 2000, 8:45 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS51 KRNK 210000
SVRRNK
VAC143-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CALLANDS...MOVING NORTHEAST AT
  20 MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE
  CALLANDS...
  CHATHAM...
  GRETNA...
  HURT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:25 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 20, 2:25 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SAT MAY 20 2000

TNGT...NGM AND ETA BOTH HAVE STRONG Q-CONVERGENCE SETTING UP IN
EASTERN VA.  PLENTY OF RH IN PLACE AND A SURFACE FRONT DRAPING OVER
THE AREA SHOULD BE ENOUGH TO WARRANT LIKELY POPS. CAPES EARLY THIS
EVENING WILL PROBABLY RANGE FROM 1000 TO 1500 OVER AREA...WITH
CURRENT SATELLITE CAPE ESTIMATE OVER DANVILLE OF AROUND 580 J/KG.
CONVECTION WEST OF BLUE RIDGE IS POSSIBLE...BUT THUNDER WILL BE
ISOLATED.  THINKING MORE GENERAL SHOWERS WILL OCCUR IN THE WEST THAN
THUNDER.

SUN...FRONT STILL HANGING AROUND THE BLUE RIDGE FOR MOST OF THE DAY,
SO WILL HAVE TO KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST.
WILL PROBABLY BUMP TEMPS UP MOST ZONES DUE TO VERY SLOW PROGRESSION
OF FRONT ACROSS AREA.

MON...A POCKET OF LOWER DEWPOINTS SHOULD FINALLY REACH THE WEST BY
EARLY MONDAY MORNING.  DEWPOINT FRONT HOWEVER LOOKS LIKE IT WILL
STILL BE HUNG UP IN THE EAST...WITH 500 MB TEMPS AROUND -15C.  LOOKS
LIKE CONVECTION MAY STILL BE POSSIBLE THERE EARLY IN THE DAY.

EXTENDED...TUE AND WED LOOK PARTLY CLOUDY WITH TEMPS A LITTLE BELOW
NORMAL ON TUESDAY.  LATE WED AND THU BRINGS YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

.RNK.
.VA...NONE.
.WV...NONE.
.NC...NONE.

HH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:56 PM EDTSevere Thunderstorm WarningRNKAppomattox49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.